Eyes burning on sublingual methyl b12?

Over the last few days I've definitely felt a bit worse. I've had a few of my earlier symptoms return where I've been more fatigued, anxious and noise bothers me. A new thing however is my eyes feel like they're burning a bit (I've had fizzing feelings before but not burning). My skin mainly on my legs in general feels like it's kind of hot (a new different feeling).

Could this be from too much b12 after taking it every day for around 12 weeks now?

I've decided to take a break from all supplements and to monitor how I'm feeling.

8 Replies

oldestnewest
  • Steap can you get your D and your B's blood assayed ... D is quite important as is magnesium all of which require accompanying supplements.

  • That's my plan finances permitting but I want some time off supplements to get a more reliable test.

    Does anyone know which tests can be performed while taking supplements and which ones require a break.

    Supplementing seems to be my greatest nemesis because I think taking b12 back in 2012 between two tests prevented me from getting treatment when I had the start of a deficiency and only tiredness back then. I had a 146pg come back but took b12 before the repeat test and it came back at 287 and I was told it was fine so I stopped supplementing b12.

    What I'm dealing with now i fear is the consequence of being low for at least four years without treatment as a private test I did in October came back at 153pg.

  • Hi Steap. Serum B12, active B12, MMA and homcysteine are all skewed by B12 supplements. Can take six months or,longer for,levels to drop following supplementation - but it's very much an individual thing.

    About supplements - take care if you are taking a multi or B complex with B6 (pyridoxine) - many contain much mire than the recommended RDA - and too much B6 can cause peripheral neuropathy - which usually reverses once supplementation stops (but not always - but that is rare). 100mcg is the maximum daily allowance, but that is still too much for some people.

    About the burning eyes - dry eyes is a symptom of B12 deficency - can cause burning, itching and grittiness of the eyes. Try hypermellose eye drops (over the counter from pharmacy) - may help.

    If I recall correctly, you're taking oral B12? You're levels are still very low so it's unlikely that you are absorbing enough B12 to cause the symptoms you describe - more likely to be that you're not getting enough B12 to deal with your B12 deficiency symptoms.

    We spoke before about the trouble you're having getting your GP to treat your deficency 'cause he thinks low in the range is okay...as we said, it's not, especially as you have neurological symptoms.

    I have a link,to a document that might persuade your GP to treat you - but if I leave the page to get it, I'll lose this reply so...I'll post this and the add a new reply with a link to the document (silly iPad won't let me do,links without losing everything - it's a real pain 😖.

    So...link to follow...and good luck with your GP

  • Link to NEQAS document - useful for getting help when B12 levels in the grey zone (low but not deficient in reference range)

    archive.is/hbPHE

    Hope it helps 👍

  • Thanks foggyme.

    I've been referred to a hospital physician who most likely run more tests so I'm holding off on all supplements until I get there.

    The Gp said it's likely going to take six weeks so I'll see how I get on.

    I think I'll do another private b12 test after being off supplimebts for around two weeks if I get that far just to see where my serum and active levels are.

    That will also give me a fbc too so I'll see if things are going the right way blood wise.

  • Are you taking any meds that prevent proper absorption of B12, such as oral antihyperglycaemics or statins or ... a bunch of other ones which you can look up?

  • Nope I'm on nothing whatsoever

  • I wish we knew more about this. Medicine has really gone backwards since the 1980s. :-/

You may also like...